Alert archive / Nebraska / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 314, NWS Hastings, NE

August 22, 2014Harlan County, Nebraska; Phillips County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Aug 22, 2014, 4:59 PM CDT for Harlan County, Nebraska; Phillips County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 2014, 4:59 PM CDT (21:59 UTC)
Expired
Aug 22, 2014, 5:45 PM CDT
In force
46 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Phillips County, KS, Harlan County, NE

The radar

The Grand Island radar (KUEX), 88 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 22, 3:25 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.0 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2014-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1299 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2014-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1299 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1036 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:59 PM CDT, 2 hours earlier.

Area forecast discussion, Aug 22, 2:59 PM CDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
259 PM CDT FRI AUG 22 2014

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 256 PM CDT FRI AUG 22 2014

THE HIGHLIGHT OF THE SHORT TERM PERIOD WILL BE THE FACT WE ARE
EXPECTING THUNDERSTORMS TODAY/TONIGHT. THERE STILL REMAINS SOME
UNCERTAINTY FOR TIMING...LOCATION...AND OVERALL DEVELOPMENT. THE
WARM FRONT TO OUR SOUTH...WHICH IS SITUATED OVER THE KANSAS/NEBRASKA
BORDER...IS JUST MOSEYING ALONG TODAY AND HAS CAUSED SOME CONCERN
FOR DEVELOPMENT. SHOWERS/STORMS SHOULD DEVELOP ALONG THIS BOUNDARY AS
THE CAP BEGINS TO BREAK. SPC MESOSCALE ANALYSIS PAGE HAS US CAPPED
UNTIL ABOUT 22-23Z. AT THIS TIME WE SHOULD SEE THE BEGINNING STAGES
FOR INITIATION ALONG THE BOUNDARY TO OUR SOUTH. AMPLE INSTABILITY OF
ABOUT 2000-3000 J/KG WILL BE IN PLACE...DUE TO A VERY MOIST BOUNDARY
LAYER AND STEEP LAPSE RATES. MOST UNSTABLE CAPE COULD BE AS HIGH AS
4000 J/KG. BULK SHEAR 0-6 KM WILL BE AROUND 30 KNOTS...AND THIS IS
NOT TOO IMPRESSIVE...HOWEVER...LOW LEVEL SHEAR WILL BE STRONG.
EARLIER RUNS OF THE RAP INDICATED HELICITY VALUES NEAR 400 M2/S2
WOULD BE IN PLACE AROUND 23Z FOR WESTERN PORTIONS OF THE CWA. THESE
VALUES WILL PUSH EASTWARD THROUGH THE AFTERNOON/EVENING. THESE LOW
LEVEL HELICITY VALUES COUPLED WITH AMPLE INSTABILITY WILL POSE A
THREAT FOR SOME ISOLATED TORNADOES...MAINLY FOR OUR NEBRASKA
COUNTIES. WITH THAT BEING...WIND AND HAIL WILL BE THE MAIN THREATS
TODAY/TONIGHT. THE BEST CHANCE FOR SEVERE WEATHER WILL BE ACROSS OUR
NEBRASKA COUNTIES...BUT THE ENTIRE CWA DOES HAVE THE POTENTIAL FOR
SEVERE WEATHER. I DO EXPECT THUNDERSTORM ACTIVITY TO KICK INTO GEAR
AROUND 6 OR 7 PM...IF NOT SOONER.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 256 PM CDT FRI AUG 22 2014

VARIOUS RAIN CHANCES FOR THE WEEKEND AND IN TO THE FIRST PART OF
THE WORK WEEK...ALONG WITH FLUXUATING TEMPERATURES ARE PRIMARY
FORECAST CONCERNS. WILL KEEP THIS FAIRLY SHORT DUE TO POSSIBLE
SEVERE WEATHER DEVELOPING LATER THIS AFTERNOON.

STARTING OUT SATURDAY EVENING IN THE MID/UPPER LEVELS...THERE SHOULD
BE A LARGE AMPLITUDE TROUGH OVER THE ROCKIES WITH A CLOSED LOW
SITUATED OVER EAST CENTRAL MONTANA...AS THE CURRENT SYSTEM OVER THE
PACIFIC NW DRIFTS EASTWARD. THIS WILL PUSH THE RIDGE A LITTLE EAST
AS WELL WITH THE AXIS STRETCHING FROM LAKE SUPERIOR TO MISSISSIPPI.
THE BETTER FORCING WITH THE LOW PRESSURE SHOULD BE TO THE WEST AND
NORTH OF OUR REGION. AT THE SURFACE...EXPECT A FRONTAL BOUNDARY TO
BE TO OUR NORTH ACROSS SDAK AT 00Z AND THEN THIS WILL PUSH INTO OUR
AREA BY SUNDAY MORNING. HAS NOT TAKEN A WHOLE LOT TO SET OFF
CONVECTION THE PAST WEEK AND WHILE THE SET UP FOR SATURDAY NIGHT IS
NOT AS GOOD AS TONIGHT...WILL PROBABLY STILL NEED SOME LOW POPS
GIVEN APPROACHING WEAK COLD FRONT AND ANTICIPATED LOW LEVEL JET.
PREVIOUS SHIFT AFD NOTED SOME HEAT BURST POTENTIAL WITH ANY
THUNDERSTORMS THAT DO DEVELOP AND THIS SCENARIO STILL IN PLACE.

WEATHER SHOULD BE QUIET DURING THE DAYTIME ON SUNDAY BEHIND THE COLD
FRONT AND POSSIBLE SUNDAY NIGHT ALTHOUGH BOTH THE NAM AND GFS ARE
DEVELOPING SOME PRECIPITATION TO THE WEST AND MOVING ACROSS THE CWA
SUNDAY NIGHT. GFS APPEARS TO OVERDEVELOP A VORTICITY MAX ALTHOUGH
DIFFICULT TO TOTALLY DISCOUNT WITH CYCLONIC FLOW IN UPPER LEVELS.

MONDAY NIGHT AND TUESDAY NIGHT STILL LOOK ACTIVE AS YET ANOTHER HIGH
AMPLITUDE TROUGH IS SLATED TO MOVE ACROSS THE ROCKIES AND INTO THE
PLAINS. AT THE SURFACE AN EAST/WEST STATIONARY FRONT WILL HANG OUT
OVER THE AREA RESULTING IN THE CLASSIC NIGHTTIME RAIN EVENTS. BY
WEDNESDAY THE EXTENDED MODELS IN DECENT AGREEMENT IN PUSHING THE
TROUGH EAST THROUGH THE CWA WITH RIDING THEN MOVING IN TO QUIET
THINGS DOWN FOR THE REMAINDER OF THE WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1240 PM CDT FRI AUG 22 2014

CONDITIONS AT BOTH TERMINAL SITES ARE EXPECTED TO REMAIN IN VFR
THROUGHOUT MOST OF THE TAF PERIOD. THE ONLY CONCERN WILL BE
THUNDERSTORM ACTIVITY LATER THIS AFTERNOON/EVENING. AT THIS
TIME...CONDITIONS WILL LIKELY DETERIORATE. HOWEVER...CONFIDENCE IS
NOT EXTREMELY HIGH AT THIS POINT FOR TIMING...LOCATION...AND
OVERALL LIKELIHOOD OF DEVELOPMENT. AT THIS POINT...WE DO EXPECT
SHOWERS/STORMS TO DEVELOP ALONG THE WARM FRONT WHICH IS JUST
SOUTH OF BOTH TERMINAL SITES...NEAR THE NEBRASKA/KANSAS BORDER.
THIS FRONT WILL MOSEY NORTH THROUGHOUT THE DAY AND ONCE THE CAP
BREAKS SHOWERS SHOULD BEGIN. THE BEST CHANCE FOR THUNDERSTORM
ACTIVITY IS INDICATED IN THE TAF TO BEGIN AROUND 01Z. THE TAF WILL
BE AMENDED FOR ANY CHANGES ONCE INITIATION BECOMES CLEARER. CLOUD
COVER WILL INCREASE THROUGHOUT THE DAY AND OVERNIGHT AS WELL...BUT
CEILINGS SHOULD REMAIN VFR THROUGH THE VALID TAF PERIODS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...GUERRERO
LONG TERM...EWALD
AVIATION...GUERRERO
Hazardous weather outlook, Aug 22, 4:09 PM CDT, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
409 PM CDT FRI AUG 22 2014

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
231200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
409 PM CDT FRI AUG 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE WILL BE A CHANCE FOR SEVERE THUNDERSTORMS LATER TODAY AND
TONIGHT...ESPECIALLY ALONG AND WEST OF A LINE FROM GREELEY TO
GRAND ISLAND TO HASTINGS NEBRASKA TO PHILLIPSBURG KANSAS. ACTIVITY
WILL MOST LIKELY BEGIN AROUND 6 PM. THE MAIN THREATS WILL BE WIND
GUSTS OF 70 MPH OR GREATER...AND HAIL UP TO THE SIZE OF GOLF
BALLS. ADDITIONALLY...THERE WILL ALSO BE A CHANCE FOR A FEW
ISOLATED TORNADOES.

HEAT INDEX THIS AFTERNOON WILL BE NEAR OR ABOVE 100
DEGREES...PRIMARILY ACROSS NORTH CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE SATURDAY AFTERNOON
INTO SATURDAY NIGHT. THUNDERSTORMS WILL BE POSSIBLE AT TIMES LATE
SUNDAY NIGHT THROUGH WEDNESDAY NIGHT. WHILE SIGNIFICANT
UNCERTAINTY EXISTS...IT CURRENTLY APPEARS THAT THE BEST CHANCE FOR
THUNDERSTORMS MAY BE MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE READY FOR ACTIVATION THIS EVENING...ESPECIALLY
ALONG AND WEST OF A LINE FROM GREELEY TO GRAND ISLAND TO HASTINGS
NEBRASKA TO PHILLIPSBURG KANSAS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HEINLEIN/GUERRERO

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 7:11 PM CDTSevere Thunderstorm WarningGIDWebster49 min
Aug 21, 7:39 PM CDTSpecial Weather StatementGIDFillmore51 min
Aug 21, 8:19 PM CDTSpecial Weather StatementGIDYork41 min
Aug 21, 8:25 PM CDTSevere Thunderstorm WarningGIDClay, Fillmore, Hamilton, York50 min
Aug 21, 8:40 PM CDTSpecial Weather StatementGIDHamilton50 min
Aug 21, 8:54 PM CDTSevere Thunderstorm WarningGIDClay, Hamilton51 min
Aug 21, 9:20 PM CDTSpecial Weather StatementGIDPolk25 min
Aug 21, 9:24 PM CDTSevere Thunderstorm WarningGIDPolk, York29 min
Aug 22, 5:43 PM CDTSevere Thunderstorm WarningGIDHarlan47 min
Aug 22, 6:25 PM CDTSpecial Weather StatementGIDFurnas35 min
Aug 22, 6:49 PM CDTSpecial Weather StatementGIDGosper41 min
Aug 21, 7:02 PM CDTSpecial Weather StatementGIDRooks43 min
Aug 21, 7:06 PM CDTSpecial Weather StatementGIDSmith9 min
Aug 21, 7:55 PM CDTSpecial Weather StatementGIDOsborne50 min
Aug 21, 8:57 PM CDTSpecial Weather StatementGIDOsborne48 min
Aug 22, 12:07 AM CDTSpecial Weather StatementGIDJewell23 min
Aug 22, 6:51 PM CDTSpecial Weather StatementGIDRooks39 min
Aug 22, 6:58 PM CDTSevere Thunderstorm WarningGIDRooks47 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2014Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.